Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 27, 2021

NWS Albany, NY issued this special weather statement at Jul 27, 2021, 6:49 PM EDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 6:49 PM EDT (22:49 UTC)
Expired
Jul 27, 2021, 7:15 PM EDT
In force
26 min
Issued by
NWS Albany, NY

The radar

The Albany radar (KENX), 115 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS81 KALY 272249
SPSALY

Special Weather Statement
National Weather Service Albany NY
649 PM EDT Tue Jul 27 2021

CTZ001-013-272315-
Southern Litchfield-Northern Litchfield-
649 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 649 PM EDT, a strong thunderstorm was located near Falls Village,
or 8 miles northwest of Torrington, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Torrington, New Hartford, Norfolk, Northwest Harwinton, Cornwall
Bridge, Winsted, New Hartford Center, Harwinton, Barkhamsted, Goshen,
Colebrook, Cornwall, South Norfolk, West Torrington, Torringford,
South Canaan, Mooreville, Kelly Corner, Mill Brook and West Goshen.

LAT...LON 4190 7291 4189 7294 4185 7295 4184 7294
      4183 7294 4181 7295 4180 7302 4175 7301
      4182 7344 4205 7328 4204 7315 4202 7301
      4197 7303 4197 7289
TIME...MOT...LOC 2249Z 276DEG 37KT 4190 7325 

$$

MSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:26 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 27, 6:26 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
626 PM EDT Tue Jul 27 2021

.SYNOPSIS...
Areas of showers and thunderstorms are possible mainly for
areas along and south of Interstate 90 through this evening.
Some of the storms can become strong to severe producing
damaging winds and locally heavy rain. Then, winds turn
northerly and usher in cooler and less humid conditions for
Wednesday with some leftover showers possible in the morning.
Our next chance for showers and storms returns on Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch in effect for northwestern Connecticut,
the Berkshires and the eastern Catskills, the central and southern
Taconics, and the mid-Hudson Valley in eastern New York until
10pm tonight...

As of 6pm, we collaborated with SPC to cancel the severe
thunderstorm watch for the southern Adirondacks, Mohawk
Valley, Schoharie County, southern VT and the Upper Hudson
Valley as the line of convection is now well to the south with
just a few passing showers. The line segment of most concern
that was in the Berkshires has now exited to our east. The
convective towers along the rest of the line extending southward
into NW CT and the southern Taconics are not very tall and now
that we are past 6pm/past peak heating, the opportunity for any
severe weather is shrinking. We will continue to keep an eye on
this line as the environment to its south is still modestly
buoyant and has not seen any precipitation today.

Most storms should wrap up by 8 - 10pm with some lingering
showers possible overnight as the wind shift boundary pushes
southward through the region. Winds behind this boundary shift
to the north and will usher in cooler and less humid
conditions. Overnight lows fall into the mid to upper 50s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Broad troughing remains overhead for the first half of Wednesday
with our wind shift boundary stalled over NYC/NJ. With a
conveyor belt of enhance wind moving through the base of the
trough and the stalled boundary nearby, a few isolated showers
are still possible Wednesday morning so we continued slight
chance POPs. We did not mention thunder despite the cold pool
aloft given the capping inversion in the 800-700hPa layer
mentioned in the previous forecast. The trough exits into New
England Wednesday afternoon and increasing subsidence in its
wake should allow promote gradual increasing sunshine.
Temperatures under the northerly flow regime will remain a bit
cooler than normal with highs only in the mid to upper 70s along
with lower humidity values.

Clear skies through the first half of Wednesday night should
also temperatures to cool into the 50s or low 60s. However,
winds shift to the southeast overnight as the aforementioned
boundary retreats northward as a warm front, ushering in
additional clouds.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An upper level disturbance will drop southeast out of Canada,
on the southern periphery of the upper trough on Thursday.
Showers and thunderstorms are expected with this feature but
timing is still a bit uncertain. Both the GFS and ECMWF bring
showers/storms into the forecast area during the afternoon but
the main forcing may not reach the area until the evening.
Showers may linger into the overnight period and even into parts
of the day Friday with the upper trough persisting. Highs on
Thursday should warm into the low to upper 70s. Depending on the
shower activity/cloud cover on Friday, temps may range from the
mid 60s in the southern Dacks up to near 80 degrees in the mid-
Hudson Valley.

Surface high pressure builds into the region Friday night into
Saturday with dry, sunny weather and below normal temperatures.
The normal high for Albany is 84 degrees with the forecast high
around 75 degrees.

The forecast confidence decreases as we head into Sunday as
models struggle with the timing of additional upper level energy
moving through the main upper trough. With the upper trough in
place, additional chances for precipitation will be in play
at times through Monday. Temperatures should stay below normal
but comfortable for the beginning of August.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Main concern this afternoon is the passage of a cold front and
associated convection. Current radar trends show two lines of
showers and storms moving through central NY. These are expected to
progress through the forecast area through the afternoon hours,
likely impacting KGFL/KALB/KPSF. Therefore, expect brief reduction
in visibilities along with gusty winds with any thunderstorm.

The convective activity should wane between 00-02Z/Wed with some
lingering showers potentially into the overnight period. Fog may
also be an issue, especially for KGFL/KPSF but this is also
dependent on how much rain these sites receive today.

Variable winds between 5 - 10 kts will weaken to less than 5 kts
overnight, also aiding in the fog potential.

Outlook...

Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Areas of showers and thunderstorms are possible mainly for
areas along and south of Interstate 90 through this evening.
Some of the storms can become strong to severe producing
damaging winds and locally heavy rain. Then, winds turn
northerly and usher in cooler and less humid conditions for
Wednesday with some leftover showers possible in the morning.
Our next chance for showers and storms returns on Thursday.

RH values tonight reach a maximum of 90 - 100 percent before
decreasing to 60 to 70 percent Wednesday afternoon. RH values
than rebound to 90 to 100 percent Wednesday night.

Wind will become light and variable tonight but turn out of the
north to northeast on Wednesday, becoming sustained near 5 - 8
mph. Winds turn light Wednesday night less than 5 kts and shift
to the southeast.

&&

.HYDROLOGY...
A few areas of thunderstorms through this evening may produce
locally heavy rain. However, flooding is not anticipated.
Showers and storms diminish this evening. Our next chance for
more widespread showers and some storms returns on Thursday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Speciale
SHORT TERM...Speciale
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, Jul 27, 6:07 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
607 PM EDT Tue Jul 27 2021

NYZ032-033-038>043-047>054-082>084-VTZ013>015-280300-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
607 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the southern Adirondacks, Upper
Hudson Valley, Schoharie County, the Capital District and southern
Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-280300-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
607 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and the eastern Catskills, the central and
southern Taconics, and the mid-Hudson Valley in eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 27, 6:15 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 SSE SUMMIT            42.53N  74.55W
07/27/2021                   SCHOHARIE          NY   911 CALL CENTER

            COUPLE TREES ON EMINENCE ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ALY2103813

BGM
Local storm report, Jul 27, 6:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 WSW SCHOHARIE         42.66N  74.33W
07/27/2021                   SCHOHARIE          NY   911 CALL CENTER

            COUPLE TREES DOWN SCHOHARIE HILL ROAD. TIME ESTIMATED
            BY RADAR.

&&

EVENT NUMBER ALY2103814

BGM
Local storm report, Jul 27, 6:36 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
636 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COXSACKIE               42.36N  73.81W
07/27/2021                   GREENE             NY   911 CALL CENTER

            TREES DOWN FROM THUNDERSTORM OUTFLOW BOUNDARY.

&&

EVENT NUMBER ALY2103815

BGM
Local storm report, Jul 27, 6:38 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
638 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     ATHENS                  42.27N  73.81W
07/27/2021                   GREENE             NY   911 CALL CENTER

            TREES DOWN FROM THUNDERSTORM OUTFLOW BOUNDARY. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2103816

BGM
Local storm report, Jul 27, 6:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
644 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     4 E SANDSFIELD          42.07N  73.06W
07/27/2021                   BERKSHIRE          MA   AMATEUR RADIO

            TREE DOWNED ACROSS ROUTE 8

&&

EVENT NUMBER ALY2103817

FRUGIS
Special weather statement, Jul 27, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
649 PM EDT Tue Jul 27 2021

CTZ001-013-272315-
Southern Litchfield-Northern Litchfield-
649 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 649 PM EDT, a strong thunderstorm was located near Falls Village,
or 8 miles northwest of Torrington, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Torrington, New Hartford, Norfolk, Northwest Harwinton, Cornwall
Bridge, Winsted, New Hartford Center, Harwinton, Barkhamsted, Goshen,
Colebrook, Cornwall, South Norfolk, West Torrington, Torringford,
South Canaan, Mooreville, Kelly Corner, Mill Brook and West Goshen.

LAT...LON 4190 7291 4189 7294 4185 7295 4184 7294
      4183 7294 4181 7295 4180 7302 4175 7301
      4182 7344 4205 7328 4204 7315 4202 7301
      4197 7303 4197 7289
TIME...MOT...LOC 2249Z 276DEG 37KT 4190 7325

MSE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:48 PM EDTSpecial Weather StatementALYMontgomery, Schenectady27 min
Jul 27, 2:51 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Saratoga, Schenectady54 min
Jul 27, 2:52 PM EDTAreal Flood AdvisoryALYMontgomery2 hr
Jul 27, 3:09 PM EDTSpecial Weather StatementALYWarren36 min
Jul 27, 3:15 PM EDTSpecial Weather StatementALYOtsego30 min
Jul 27, 3:20 PM EDTSevere Thunderstorm WarningALYHerkimer23 min
Jul 27, 3:30 PM EDTSpecial Weather StatementALYAlbany30 min
Jul 27, 3:40 PM EDTSpecial Weather StatementALYRensselaer35 min
Jul 27, 3:43 PM EDTSpecial Weather StatementALYWashington32 min
Jul 27, 3:59 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga46 min
Jul 27, 4:20 PM EDTSpecial Weather StatementALYSchoharie25 min
Jul 27, 4:30 PM EDTSevere Thunderstorm WarningALYRensselaer43 min
Jul 27, 4:34 PM EDTSevere Thunderstorm WarningALYAlbany, Greene, Schoharie21 min
Jul 27, 4:54 PM EDTSpecial Weather StatementALYRensselaer36 min
Jul 27, 5:16 PM EDTSpecial Weather StatementALYColumbia44 min
Jul 27, 5:19 PM EDTSevere Thunderstorm WarningALYBerkshire41 min
Jul 27, 5:25 PM EDTAreal Flood AdvisoryALYBerkshire3 hr

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.